Even Low Dose of Aspirin Can Cause Intestinal Bleeding
WebMD News Archive
Nov. 9, 2000 -- An aspirin a day may prevent heart attack and stroke, but not without potentially serious risks of intestinal bleeding. And now some researchers say that even fairly low doses of aspirin can increase the risk for bleeding in the gut.
While the risk of bleeding associated with long-term aspirin use has been widely recognized, it now appears that even fairly low doses -- which some people may have considered safe -- increases the risk, say Yoon Kong Loke, MBBS, and Sheena Derry, MBBS, of the department of clinical pharmacology at the University of Oxford in England.
"We have known for a long time that patients on aspirin face the risk of gastrointestinal bleeding," Loke tells WebMD. "Doctors have tried to get around this problem by recommending the use of smaller doses. Many people believe that the low doses of aspirin, such as 75 mg a day, carry little risk of side effects as compared to the 300 mg and 900 mg doses used in the past. To our surprise, we found that low doses of aspirin were just as likely to cause gastrointestinal bleeding as the high doses."
In their report, Loke and Derry performed a "meta-analysis" -- a method of combining information from more than one research study to arrive at conclusions that could not be drawn solely on the basis of a single investigation. And what they found was that in 24 different studies performed by researchers over more than 25 years and including almost 66,000 subjects, the use of aspirin -- even at relatively low doses -- was associated with gastrointestinal bleeding.
Loke also has disappointing news for those hoping to duck the risk of bleeding by using so-called "enteric-coated" aspirin, which have been considered to be somewhat safer than regular aspirin: They aren't. "We found no evidence that these formulations reduced the risk of gastrointestinal bleeding," he tells WebMD.
Essentially, Loke says, you can't get the benefits of aspirin without also bearing the risks. "Aspirin works in two ways," Loke explains. "It is commonly used as a painkiller, and you need fairly big doses for that. Small doses of aspirin, which are perhaps 10 to 20 times lower than that used for pain relief, are strong enough to knock out the platelets in blood and thin it down. The benefit of thinning the blood is that you are less likely to have clots causing strokes or heart attacks. But you can't have this benefit without at the same time running the risk of bleeding in the gut. It seems likely, therefore, that any dose of aspirin which is effective in preventing strokes will carry the risk of bleeding complications."
Loke says that for patients who have had a stroke or heart attack, aspirin is more likely to do good -- by preventing a second occurrence -- than harm. "Generally speaking, though, people should not start on long-term aspirin of their own accord," he says. "The occasional dose for headaches and joint pains will probably be fine, but if you are taking it long-term even the lowest doses will cause significant problems with gut bleeding."